Hair Loss/BCP & hair shedding-is it reversible?
QUESTION: Hello. I am a 43 year old female who's always had thick hair. 5 years ago, I got on the pill & switched pills 3 times within 1 month (each had a different side effect & my Obgyn kept giving me different samples to try). About a month later, I noticed aggressive hair shedding (I immediately stopped taking the pill)but the shedding lasted 11 months! I went to my Obgyn who had no clue that the BCP could cause hair loss. I went to my dermatologist who said that all my blood work was normal and told me I wasn't losing my hair. The shrinking size of my pony tail told me different. I found a doctor in New York who supposedly specialized in women's hormonal imbalances who wanted to put me on Spironolactone? I chose not to fill the prescription and just decided to wait it out. The hair that grew back is a fraction (in thickness and diameter) than the hair I lost. I also notice an increase in shedding right before & during my period every month. My new hair is so much finer and weaker than my old hair and is just getting thinner every year. I've had several people notice the deterioration in my hair. It's not female pattern hair loss, but more like diffuse hair loss. My questions are: (1) Is there anything I can do to reverse this or at least maintain what I have? 2) Can you recommend any hair products and/or vitamins that will thicken/strengthen the hair I have? (3) Is there anything I can do once menopause hits to prevent further hair loss? Any advice you can give me would be greatly appreciated. My hair has been consuming all of my thoughts - please help.
ANSWER: The most common type of hair loss that causes long-term excessive shedding is chronic telogen effluvium. Anytime the body has a difficult time adjusting to a change, disturbance or imbalance telogen effluvium can occur. Because your body did not respond well to the birth control pills as you were having a difficult time with various side-effects this may have initiated telogen effluvium, but it may not be have been the only factor. With telogen effluvium there is often more than one underlying cause. The birth control pill could have been what "set-it in motion" but other underlying causes could be keeping it active.
Spironolactone, when used for hair loss, is usually only used for androgenetic alopecia (female patterned hair loss.) Did the specialist find any hormonal imbalances that prompted the prescription? Did the dermatologist diagnose female patterned hair loss?
It is important to determine what type of hair loss you are dealing with. Because you are still experiencing excessive shedding, I would suspect telogen effluvium. Miniaturization is most commonly associated with androgenetic alopecia. With androgenetic alopecia certain follicles (mostly on the top/center of the scalp) slowly become thinner and thinner as the follicle miniaturizes with each new growth cycle. This is a slow and gradual process. If the miniaturized hairs are mostly on the top/center of scalp, androgenetic alopecia may be suspected. It is possible to have both conditions at the same time.
There is a form of alopecia areata that can mimic telogen effluvium. Miniaturization of hairs can occur with alopecia areata.
Medications and nutritional deficiencies can cause poor hair quality also.
I think it's important to get a definite diagnosis so you know exactly what you are dealing with.
Essential oil scalp treatments can help stimulate healthy hair growth by providing energy and nutrients directly to the root and follicle of hair. Although essential oils can be very helpful it is still important to determine and address the underlying cause(s).
Sincerely, Melanie Vonzabuesnig
[an error occurred while processing this directive]---------- FOLLOW-UP ----------
QUESTION: Thanks so much for your response. I just saw a hair specialist at UCLA who diagnosed me with female pattern hair loss. She saw the miniaturization on my scalp. She also said the birth control pill was just the trigger that set everything in motion. She recommended Spironolactone & 5% minoxidil. I've already decided that I'm not going to mess with my system by taking the Spiro. I've also read that the minoxidil causes growth in facial hair & has other side effects....So here's my question, are there any natural remedies I can use to slow this whole process down?
Essential oil scalp treatments can help slow the process and minimize the effects of AGA by helping to keep the follicle healthy, energized, and nourished. They also help to thoroughly cleanse the scalp from excess sebum, pollutants, product residue, dht, etc. A healthy, anti-inflammatory diet with a good hair supplement may also be very helpful. DHT-inhibitors can also be used. Some people use zinc, green tea, fenugreek, saw palmetto, pumpkin seed, etc to inhibit DHT production.
Sincerely, Melanie Vonzabuesng